WSEAS Transactions on Mathematics

Print ISSN: 1109-2769
E-ISSN: 2224-2880

Volume 17, 2018

Notice: As of 2014 and for the forthcoming years, the publication frequency/periodicity of WSEAS Journals is adapted to the 'continuously updated' model. What this means is that instead of being separated into issues, new papers will be added on a continuous basis, allowing a more regular flow and shorter publication times. The papers will appear in reverse order, therefore the most recent one will be on top.

Volume 17, 2018

On General Smoothness of Minimal Splines of the Lagrange Type

AUTHORS: Yuri K. Dem’yanovich, Tatjana O. Evdokimova, Evelina V. Prozorova

Download as PDF

In many cases the smoothness of splines is important (for qualitative approximation, for the calculation of a number of functionals, etc.). In the case of discontinuity of approximated functions it is difficult to use ordinary splines. It is desirable to have splines with similar properties of the approximated function. The purpose of this paper is to introduce the concept of general smoothness with the aid of linear functionals having a definite location of supports. Splines are often used for processing numerical information flows; a lot of scientific papers are devoted to these investigations. Sometimes spline treatment implies to the filtration of the mentioned flows or to their wavelet decomposition. A discrete flow often appears as a result of analog signal sampling, representing the values of a function, and in this case, the splines of the Lagrange type are used. In all cases, it is highly desirable that the generalized smoothness of the resulting spline coincides with the generalized smoothness of the original signal. Here we formulate the necessary and sufficient conditions for general smoothness of splines, and also a toolkit is being developed to build mentioned splines. The proposed scheme allows us to consider splines generated by functions from different spaces and to apply the obtained result to sources which can appear in physics, chemistry, biology, etc

KEYWORDS: splines, general smoothness, chains of vectors, approximate relations


[1] R. Courant, Variational methods for the solution of problems of equilibrium and vibrations. Bulletin of the American Mathematical Society 49, 1943, pp. 123.

[2] Schoenberg, Isaac J. Contributions to the Problem of Approximation of Equidistant Data by Analytic Functions: Part A.On the Problem of Smoothing or Graduation. A First Class of Analytic Approximation Formulae. Quarterly of Applied Mathematics. 4 (2), 1946, pp. 4599, 112141.

[3] Ahlberg, J. Harold; Nielson, Edwin N.; Walsh, Joseph L. The Theory of Splines and Their Applications. New York: Academic Press, 1967, ISBN 0-12-044750-9.

[4] Bartels, Richard H.; Beatty, Brian A.; Barsky, John C. An Introduction to Splines for Use in Computer Graphics and Geometric Modeling. San Mateo: Morgan Kaufmann, 1987, ISBN 0- 934613-27-3.

[5] Birkhoff; de Boor. Piecewise polynomial interpolation and approximation. In Garabedian, H. L. Proc. General Motors Symposium of 1964. New York and Amsterdam: Elsevier, 1965, pp. 164190.

[6] Chapra; Canale Numerical Methods for Engineers (5th ed.). Boston: McGraw-Hill. 2006..

[7] S.G. Michlin, Approximation auf dem Kubischen Gitter, Berlin, 1970.

[8] O.C. Zienkiewicz, R.L. Taylor, J.Z. Zhu, The Finite Element Method: Its Basis and Fundamentals (Sixth ed.). Butterworth-Heinemann. 2005.

[9] K.J. Bathe, Finite Element Procedures, Cambridge, MA: Klaus-Jurgen Bathe, 2006.

[10] G.R. Liu, Smoothed Finite Element Methods, CRC Press, 2010.

[11] G.R. Liu, G.R. Zhang, Edge-based Smoothed Point Interpolation Methods, International Journal of Computational Methods 5(4), 2008, pp. 621-646.

[12] Yu. K. Demyanovich, Wavelet expansions in spline spaces on an irregular grid, Dokl. Math. 65, No. 1, 2002, pp. 4750.

[13] Yu. K. Demyanovich, Embedded spaces of trigonometric splines and their wavelet expansion, Math. Notes 78, No. 5, 2005, pp. 615-630.

[14] Yu. K. Demyanovich, The uniqueness of a space of smooth splines and calibration relations, J. Math. Sci., New York 193, No. 2, 2013, pp. 249- 260.

[15] G.R. Liu, G.R. Zhang, A normed G space and weakened weak (W2) formulation of a cellbased Smoothed Point Interpolation Method, International Journal of Computational Methods 6(1), 2009, pp. 147-179.

[16] T. Nguyen-Thoi, G.R. Liu, H. Nguyen-Xuan, et al. Adaptive analysis using the node-based smoothed finite element method (NS-FEM), International Journal for Numerical Methods in Biomedical Engineering 27, Issue: 2, 2011, pp. 198-218.

[17] Yu.K.Dem’yanovich, E.S.Kovtunenko, T.A.Safonova, Existence and uniqueness of spaces of splines of maximal pseudosmoothness, J. of Math. Sci. 224, No.5, 2017, pp. 647-660.

[18] Yu.K.Dem’yanovich, On embedding and extended smoothness of spline spaces, Far East Journal of Mathematical Sciences (FJMS) 102, 2017, pp. 2025-2052.

WSEAS Transactions on Mathematics, ISSN / E-ISSN: 1109-2769 / 2224-2880, Volume 17, 2018, Art. #38, pp. 304-310

Copyright Β© 2018 Author(s) retain the copyright of this article. This article is published under the terms of the Creative Commons Attribution License 4.0

Bulletin Board


The editorial board is accepting papers.

WSEAS Main Site